Fatigue represents a common side effect of several drugs, however, the underlying mechanisms have not been well identified. A depression of the central nervous system (CNS) and/or changes in peripheral processes have been associated with the development of fatigue. Antiepileptic drugs (AEDs), generally decreasing CNS excitability, are used in the treatment of seizures as well as other neurological and psychiatric diseases. Fatigue is certainly a common AEDs' side effect, although a high degree of variability exists depending on both patients' characteristics and the drug used. Here, we delineate the pathophysiological central and peripheral mechanisms by which AEDs may cause fatigue also reviewing the available clinical data in order to assess a possible AEDs rank and highlight each AEDs related risk. It appears that drugs acting on the GABAergic system have the highest incidence (with tiagabine exception) of fatigue followed by Gabapentin and Levetiracetam whereas drugs mainly inhibiting sodium channels (Carbamazepine, Eslicarbazepine, Lamotrigine, Phenytoin and Valproate) have the lowest. However, the dose used, AEDs related side effects and patients' characteristics might influence the degree of fatigue observed.

Fatigue represents a common side effect of several drugs, however, the underlying mechanisms have not been well identified. A depression of the central nervous system (CNS) and/or changes in peripheral processes have been associated with the development of fatigue. Antiepileptic drugs (AEDs), generally decreasing CNS excitability, are used in the treatment of seizures as well as other neurological and psychiatric diseases. Fatigue is certainly a common AEDs side effect, although a high degree of variability exists depending on both patients' characteristics and the drug used. Here, we delineate the pathophysiological central and peripheral mechanisms by which AEDs may cause fatigue also reviewing the available clinical data in order to assess a possible AEDs rank and highlight each AEDs related risk it appears that drugs acting on the GABAergic system have the highest incidence (with tiagabine exception) of fatigue followed by Gabapentin and Levetiracetam whereas drugs mainly inhibiting sodium channels (Carbamazepine, Eslicarbazepine, Lamotrigine, Phenytoin and Valproate) have the lowest. However, the dose used, AEDs related side effects and patients' characteristics might influence the degree of fatigue observed. (C) 2013 Elsevier B.V. All rights reserved

A review on antiepileptic drugs-dependent fatigue: Pathophysiological mechanisms and incidence

Russo E;De Sarro G;Gallelli L
2013-01-01

Abstract

Fatigue represents a common side effect of several drugs, however, the underlying mechanisms have not been well identified. A depression of the central nervous system (CNS) and/or changes in peripheral processes have been associated with the development of fatigue. Antiepileptic drugs (AEDs), generally decreasing CNS excitability, are used in the treatment of seizures as well as other neurological and psychiatric diseases. Fatigue is certainly a common AEDs' side effect, although a high degree of variability exists depending on both patients' characteristics and the drug used. Here, we delineate the pathophysiological central and peripheral mechanisms by which AEDs may cause fatigue also reviewing the available clinical data in order to assess a possible AEDs rank and highlight each AEDs related risk. It appears that drugs acting on the GABAergic system have the highest incidence (with tiagabine exception) of fatigue followed by Gabapentin and Levetiracetam whereas drugs mainly inhibiting sodium channels (Carbamazepine, Eslicarbazepine, Lamotrigine, Phenytoin and Valproate) have the lowest. However, the dose used, AEDs related side effects and patients' characteristics might influence the degree of fatigue observed.
2013
Fatigue represents a common side effect of several drugs, however, the underlying mechanisms have not been well identified. A depression of the central nervous system (CNS) and/or changes in peripheral processes have been associated with the development of fatigue. Antiepileptic drugs (AEDs), generally decreasing CNS excitability, are used in the treatment of seizures as well as other neurological and psychiatric diseases. Fatigue is certainly a common AEDs side effect, although a high degree of variability exists depending on both patients' characteristics and the drug used. Here, we delineate the pathophysiological central and peripheral mechanisms by which AEDs may cause fatigue also reviewing the available clinical data in order to assess a possible AEDs rank and highlight each AEDs related risk it appears that drugs acting on the GABAergic system have the highest incidence (with tiagabine exception) of fatigue followed by Gabapentin and Levetiracetam whereas drugs mainly inhibiting sodium channels (Carbamazepine, Eslicarbazepine, Lamotrigine, Phenytoin and Valproate) have the lowest. However, the dose used, AEDs related side effects and patients' characteristics might influence the degree of fatigue observed. (C) 2013 Elsevier B.V. All rights reserved
AED; Side effect; Fatigue; Central mechanism; Peripheral mechanism
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.12317/7302
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 29
  • ???jsp.display-item.citation.isi??? 20
social impact